Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hair loss & Kaletra
Dec 16, 2007

I had a bad acute phase in late July-early August. My doctor was particularly concerned that I was having headaches and urged me to start HAART immediately, which I did. I have been on a Truvada/Kaletra regimen since August 10 and my viral load has decreased from 750k to almost undetectable (143 last blood draw, so probably under 50 by now).

Unfortunately, I have also had very significant hair loss, which continues to this day. Much of the hair in the front of my head is thinning, similar to male pattern baldness. My hairline is still relatively intact, and most people probably wouldnt notice the problem (just yet), but theres hair all over my bathroom floor and my hairdresser keeps commenting on the thinning every four weeks when I see him. Its emotionally distressing.

I understand that some hair loss is associated with acute HIV infection, but I really wonder how normal my hair loss is, which now continues months after my acute phase and is bordering on altering my physical appearance. Some of the thinning may also be attributable to the fact that I was not taking Propecia as vigilantly as I should have in the six months or so leading up to the infection. (I am now taking it every day.) However, I suspect theres more to it than the missed Propecia.

I cant help but suspect that the Kaletra may be contributing to my hair loss. I have seen several articles posted on the internet about isolated incidents of lopinavir being identified as the source of significant hair loss. (If you google the words lopinavir and hair loss, you can easily find the articles.)

I am not making any rash decisions. I understand the value of Kaletra (and other HIV meds) in limiting HIV replication. But if one of the alternate therapies (e.g., substituting Reyataz or Sustiva for Kaletra) would work as well and not limit options in the future, I would consider switching - preferably before the thinning process leads to baldness.

Thanks so much for your assistance - this is a great website!

Response from Dr. Pierone

Hello, and thanks for posting.

Although hair loss is a rare complication of antiretroviral therapy, it certainly may occur. Since you have other therapy options it would be reasonable to switch the Kaletra and Truvada to the simpler regimen of Atripla and see if things improve. One could make an additional argument that Atripla is simpler, safer, and as effective as your current regimen.

Let us know if it works and good luck!



Previous
Newly diagnosed taking supplements, but should I start meds?
Next
Diarrhea from Kaletra, drug holiday?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement